Drug rashes, or drug eruptions, are reactions your skin may develop in response to certain drugs.
While any drug can cause a rash, certain types are more notorious for causing reactions. These include antibiotics (especially penicillins and sulfa drugs), nonsteroidal anti-inflammatory drugs (NSAIDs), and antiseizure drugs.
Curious about drug rashes and what they look like? Read on to learn more about the different kinds of drug rashes, how they’re treated, and when you should seek medical care.
Drug rashes are typically symmetric, meaning that they appear the same on both sides of your body.
Also, drug rashes don’t tend to cause any other symptoms. However, some of these rashes may be accompanied by itching or tenderness.
If you develop a rash after starting a new drug, you may be suspicious that your medication is causing this skin reaction. This rash may develop suddenly or within hours, but it can take up to several weeks in some cases. You might also notice that the rash disappears once you stop taking the drug in question.
Take a look at some of the most common types of drug rashes below:
Exanthematous rashes are considered the most common type of drug rashes, accounting for about 90 percent of cases.
You may notice small, raised or flat lesions on reddened skin. In some cases, the lesions may blister and fill with pus.
Possible causes of exanthematous drug rashes include:
Hives (urticaria) are the second most common type of drug rash. This type of rash consists of small, pale red bumps that can connect and form larger patches. They can become very itchy.
Possible causes of urticarial drug rashes include:
- ACE inhibitors
- antibiotics, especially penicillin
- general anesthetics
Photosensitivity refers to reactions worsened by sun exposure. Certain drugs can make your skin extra sensitive to ultraviolet light, causing a subsequent itchy sunburn if you go outside without wearing sunscreen and protective clothing.
Examples of drugs that may
- certain antibiotics, including tetracycline
- sulfa drugs
- retinoids, such as isotretinoin
- some NSAIDs
Erythroderma is a potentially life threatening condition that causes nearly your entire skin to become itchy and red. Your skin may grow scaly within several days. You may also experience a fever, with your skin feeling hot to the touch.
Examples of drugs that can cause erythroderma, including:
- sulfa drugs
- antiseizure drugs
Certain underlying health conditions can also cause erythroderma, such as psoriasis and atopic dermatitis.
Erythroderma can become serious and life threatening. Seek immediate medical attention if you think this is the type of rash you have.
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN)
SJS and TEN are considered the same condition, but there’s a slight difference between the two:
- SJS involves less than 10 percent of your body
- TEN involves more than 30 percent
Both SJS and TEN are marked by large, painful blisters. Each one can also cause large areas of the top layer of your skin to come off, leaving raw, open sores.
Some of the potential drug-related causes include:
- sulfa drugs
- antiseizure drugs
- some NSAIDs
SJS and TEN are serious reactions that can be life threatening. They both require immediate medical attention.
Anticoagulant-induced skin necrosis
Certain blood thinners, such as warfarin, can cause anticoagulant-induced skin necrosis.
At first, you might notice your skin turns red and painful. As necrosis progresses, the tissues beneath your skin die.
However, your risk of this reaction tends to be higher at the start of taking a very high dose of a new blood thinner.
Anticoagulant-induced skin necrosis is a serious reaction that requires immediate medical attention.
Drug reaction with eosinophilia and systemic symptoms (DRESS)
This is a rare type of drug rash that can be life threatening. You may not notice symptoms of DRESS for 2 to 6 weeks after starting a new drug.
This type of rash looks red, often starting on the face and upper body. Additional symptoms are severe and can involve the internal organs, such as:
- swollen lymph nodes
- facial swelling
- burning pain and itchy skin
- flu-like symptoms
- organ damage
Possible drugs that can cause DRESS include:
- proton pump inhibitors
DRESS is a very serious reaction that requires immediate medical attention.
A drug rash or other reaction may occur for several reasons, such as:
- an allergic reaction
- a buildup of the drug that causes toxicity to the skin
- a drug makes the skin more sensitive to sunlight
- interaction of two or more drugs
In some cases, drug rashes can be idiopathic, meaning there’s no known direct cause.
Your personal risk for developing a drug rash may be higher if you have certain risk factors, such as being older and being female.
You may also consider discussing other risk factors with your doctor:
- a viral infection and taking an antibiotic
- a weakened immune system due to an underlying condition or other drug
Drug rashes may go away on their own once you stop taking the drug that caused your rash.
However, the exact timeline also depends on the type of rash you have, as well as the severity. More severe drug rashes, such as erythroderma, may cause permanent changes to skin pigmentation after treatment.
In cases where you have other symptoms, your doctor may recommend other medications for relief. For example, if the rash is very itchy, an antihistamine or oral steroid can help manage the itching until the rash clears up.
If you suspect you have a drug rash, talk with your doctor right away. Never stop taking any prescribed drugs without discussing it with a doctor first.
This is especially important if you’re taking multiple drugs. Your doctor will have you follow a specific plan of discontinuing each drug until they can help you figure out which one is causing adverse reactions.
Some drug rashes are severe and require emergency medical treatment. These include severe urticaria, erythroderma, SJS/TEN, anticoagulant-induced skin necrosis, and DRESS. At the hospital, you may be given intravenous steroids and hydration.
Depending on the severity of the reaction, drug rashes may not necessarily be a cause for worry. Mild reactions usually clear up once you stop taking the drug.
However, it’s always a good idea to talk with a doctor about any drug rashes as well as before you stop taking any particular medication.
If you suspect a more severe drug rash, head to urgent care or a hospital as soon as possible to help reduce your risk of complications.